Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 237, NWS New Orleans, LA

August 31, 2000Orleans Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 31, 2000, 6:18 PM CDT for Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2000, 6:18 PM CDT (23:18 UTC)
Expired
Aug 31, 2000, 7:15 PM CDT
In force
57 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Orleans Parish, LA, Saint Bernard Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:28 PM CDTThunderstorm Wind 53 MNew Orleans Lakefron, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1374 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 312320
SVRNEW
LAC071-087-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
618 PM CDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ORLEANS
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF CHALMETTE

* UNTIL 715 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER LAKE PONTCHARTRAIN 4 MILES NORTH OF   
  NEW ORLEANS...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER NEW ORLEANS AT 625 PM CDT
  4 MILES EAST OF CHALMETTE AT 645 PM CDT
  OVER VIOLET AT 655 PM CDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL R@ELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THURSDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:45 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 31, 3:45 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO 2ND PERIOD POP AT GPT
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
345 PM CDT THU AUG 31 2000

NUMEROUS STRONG TO SEVERE THUNDERSTORMS HAVE ERUPTED NEAR AND JUST
SE OF THE SURFACE TROUGH ACROSS S MS/E CENTRAL LA. CELLS ARE
DEVELOPING ABOUT AS FAST AS POSSIBLE WITH NOTHING ON THE RADAR SCOPE
TURNING TO SEVERE WITH VILS OVER 70 J/KG 15 MINUTES LATER. DRIER
AIR...WHICH WAS IN PLACE ACROSS THE NORTHERN ZONES EARLY TODAY HAS
MOISTENED UP RAPIDLY DUE TO THE EXTREME INSTABILITY AND SURFACE
CONVERGENCE. MODELS...PARTICULARLY THE ETA ARE UNDER-FORECASTING QPF
AND POPS. THE ETA MASS GUIDANCE FIELDS LOOK GOOD HOWEVER...SO WILL
USE THIS MODEL WITH MAJOR ADJUSTMENTS TO QPF.

THE ONLY SIGNIFICANT CHANGE NOTED IS THE ADVECTION OF HIGHER MEAN
RELATIVE HUMIDITIES INTO THE SE LA ZONES ON FRIDAY AS THE UPPER LOW
OVER GA RETROGRADES SLOWLY W TO THE AL/GA BORDER. THIS WILL KNOCK
DOWN TEMPERATURES...INSTABILITY AND SEVERE POTENTIAL IN SE
MS...OTHERWISE EXPECT CONTINUED HIGH HEAT AND GOOD CHANCE OF
AFTERNOON AND EARLY EVENING THUNDERSTORMS...A FEW SEVERE ELSEWHERE.
EVEN WITH THE HIGHER POPS...TEMPERATURES SHOULD BE SEVERAL DEGREES
ABOVE THE HIGHEST GUIDANCE NUMBERS WITH THE EXCEPTION OF A FEW RAIN
COOLED LOCATIONS AT NIGHT.

GIVEN THE DROUGHT CONDITIONS WE HAVE ENDURED...IT WOULD BE ODD TO
MAINTAIN NEAR NORMAL POPS FOR MORE THAN A FEW DAYS...SO WILL GO
ALONG WITH DRIER PATTERN EVOLVING IN THE EXTENDED FORECAST...SUNDAY
...LABOR DAY AND TUESDAY WITH HEAT CONTINUING.

MCB 73/99/72/98 1523    BTR 76/99/75/98 2523
MSY 78/98/77/97 3434    GPT 76/94/75/94 3534

.NEW...NONE
LA...HEAT ADVISZORY THROUGH FRIDAY SE LA ZONES - LAZ058>070.
MS...NONE.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:03 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, West Baton Rouge42 min
Aug 30, 7:27 PM CDTSevere Thunderstorm WarningLIXIberville48 min
Aug 31, 2:07 PM CDTSevere Thunderstorm WarningLIXWashington38 min
Aug 31, 2:40 PM CDTTornado WarningLIXWashington35 min
Aug 31, 3:06 PM CDTTornado WarningLIXTangipahoa39 min
Aug 31, 3:15 PM CDTSevere Thunderstorm WarningLIXLivingston60 min
Aug 31, 3:24 PM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa66 min
Aug 31, 3:57 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana63 min
Aug 31, 4:05 PM CDTSevere Thunderstorm WarningLIXWashington55 min
Aug 31, 4:34 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville56 min
Aug 31, 4:37 PM CDTSevere Thunderstorm WarningLIXTangipahoa23 min
Aug 31, 5:06 PM CDTTornado WarningLIXLafourche, Saint Charles, Saint John the Baptist39 min
Aug 31, 5:34 PM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines56 min
Aug 31, 6:02 PM CDTTornado WarningLIXJefferson28 min
Aug 31, 6:23 PM CDTTornado WarningLIXTerrebonne37 min
Aug 31, 6:49 PM CDTTornado WarningLIXSaint Bernard26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.